What is Recoil?
Recoil is the worsening of symptoms after removing the excess B6 ingested via supplements and/or a high B6 diet.
When does Recoil start?
Recoil can start within a few days of removing the excess to as far out as three weeks later.
When does Recoil end?
The intensification of symptoms increases for two to three weeks after removal of the supplement. Symptom resolution during this phase can take up to two to three months to resolve.
How do we know this?
The researchers in the Berger paper subjected themselves to high doses of vitamin B6 for their research paper. They describe Recoil in their paper. It is also very important to note that the researchers removed the supplemented B6 AS SOON AS THEY BECAME SYMPTOMATIC. Their nerve damage was reversible within a few months.
Bernard Jortner’s 2000 paper titled, “Mechanisms of Toxic Injury in the Peripheral Nervous System: Neuropathologic Considerations” describes the increase of symptoms after stopping vitamin B6 supplementation. In their words, “Interestingly, such sensory effects progressed for a period of weeks despite cessation of dosing and a return to normal of serum pyridoxal phosphate (B6) levels”. The authors of this paper called this period coasting. Berger, AR, et al, 1992 paper, “Dose Response, Coasting and Differential Fiber Vulnerability in Human Toxic Neuropathy” also uses the term coasting for symptoms that continue to progress for two to three weeks despite the ceasing of the supplement AND the return of serum blood levels to normal. The Understanding B6 Toxicity Facebook group has relabeled the term coasting to Recoil. Coasting implies that the symptoms remain the same. They do not.
Recoil then is the increase of symptoms after removing the excess B6. In the Berger paper, the amount of B6 ingested was between 1g and 3g daily. The subjects became symptomatic between 4.5 and 7 months for the lower dose and between 1.5 months to 3.5 months for the higher dose subjects. The symptoms for these subjects were sensory symptoms, numbness, pins-and-needles sensation in toes, mild gait imbalances, Lhermitte’s sign and abnormal quantitative vibration and thermal thresholds. The hydration status was not measured. The amount of B6 in muscle storage was also not measured.
The researchers in the Berger paper had normal B6 lab results after removing the supplement BUT the symptoms continued to progress for two to three weeks. We relied on the research for the possible reasons for the increase of symptoms during the first few weeks during Recoil. Berger gives us an explanation that matches the group’s experiences. He states, “Additionally, despite progressive symptomatology, the serum pyridoxal phosphate levels of subjects 1, 2 and 4 soon returned to normal. These features suggest that clinical progression was not due to a persistently elevated body burden (excess B6 in the blood), but either due to TOXIN REMAINING IN THE LOCAL NERVE ENVIRONMENT OR TO PERSISTENT NEURONAL METABOLIC CHANGES THAT SLOWLY REVERSED.” We will discuss the toxin remaining in the nerve environment in Rebound. We want to shed some light on the metabolic changes that slowly reverse here in Recoil.
In Coburn’s 2015 summary of the literature, he states, “Ebadi (1981) noted that vitamin B6 is involved in the synthesis of metabolism of multiple neurotransmitters in addition to GABA including dopamine, norepinephrine, serotonin, tyramine, tryptamine, taurine, histamine and even acetylcholine indirectly”. We know with research that excess B6 increases GABA, serotonin and dopamine – three neurotransmitters known to help with pain management. If you remove the excess B6 then you are decreasing the production of these three neurotransmitters. Your body starts feeling the pain that these neurotransmitters were blocking.
Coburn et al, 1991 Study, “Responses of Vitamin B6 Content of Muscle to Changes in Vitamin B6 Intake in Men” also suggest that the nervous system needs time to adjust to decreased intake. Canham, JE, et al, show that abnormal encephalograms (electrical activity of the brain) were observed when vitamin B6 intakes dropped from high to normal as well as from normal to low. These studies show that the electroencephalographic abnormalities returned to normal as the study progressed.
The increase of symptoms in Recoil is then your body trying to adjust to the decreased load of vitamin B6 that created chaos in other body systems. This corresponds to members stating that Recoil to them feels like they are going through some type of withdrawal when they remove excess B6. The withdrawal is your body adjusting to the decreased intake of B6. These are the metabolic changes that slowly reverse that Berger briefly discusses. Recoil is metabolic realignment.
These researchers proved that symptom progression was not due to an elevated body burden of vitamin B6. Once the B6 blood test returned to normal, subsequent B6 tests were also all normal. In other words, this increase of symptoms in Recoil is NOT because you have excess B6 being removed from other parts of your body. As they stated before, the cause of Recoil is metabolic.
The Facebook Group’s Experiences
It is important to remember that the researchers stopped supplementation of excess B6 once symptoms started. Many members in the Facebook group did not have this luxury. Most suffered from no diagnosis or misdiagnosis before B6 toxicity was discovered. They suffered sensory, autonomic, and motor neuropathy for years. Their damage for those suffering for years is different than the surface damage of the researchers’ nerves.
The Understanding B6 Toxicity Facebook Group’s Recoil experiences include the researcher’s experiences, but the group’s symptoms are more varied and intense. The researchers’ reported symptoms were altered sensation, sensory symptoms, numbness, pins-and-needles sensation in toes, mild gait imbalances, Lhermittes’ sign, and abnormal quantitative vibration and thermal thresholds. The Facebook group’s members experience these and many more. The Symptoms section of the website describes the possible symptoms of Recoil. The list is long. Also, notice the word possible. You won’t experience all these symptoms.
What is not mentioned the Berger paper is the mental symptoms of Recoil. Anxiety, anger, sadness, depression, rage, loneliness, irritability, social withdraw, and depersonalization are a few altered mental states that members have mention. The abnormal encephalograms in Canham’s, study showed that removal of excess B6 created abnormal electrical activity of the brain. A Google search suggest that mental symptoms are linked with abnormal encephalograms. This study also shows that the electroencephalographic abnormalities returned to normal as the study progressed. The Facebook also group helps normalize the mental symptoms by engaging in shared experiences. Shared experiences help all members suffering from overwhelming mental issues feel not so alone.
Another difference between the researchers’ toxicity and the group’s toxicity is the dehydration. The researchers’ toxicity is due to large quantities (grams) of the vitamin over an extended period. Based on the B6 Toxicity Basic Questionnaire results the majority of the FB group members are getting toxic on less than 50 mg. As determined in the Causes section of the website, toxicity on lower amounts of the vitamin is full muscle storage with a dehydrating event. The Facebook group deceased the water requirement by one liter during year two of its existence. It was noticed immediately that members’ blood work stayed above normal at the one-month mark. The water requirement in the B6TSmart Protocol was increased back to the three to four liters. B6 blood test results adjusted down as expected. We know from the Facebook group that when dehydration causes the toxicity, then you have to cure the dehydration.
The researchers did not taper off B6 even at the higher quantities. The Facebook group also does not taper down. Members stop the supplements as soon as they learn of their toxicity. Canham’s research shows that abnormal encephalograms as B6 intakes dropped from high to normal and as well as from normal to low. This is consistent with those few members who tried to taper. Those who tried the taper put themselves in a Recoil after each taper.
What does this mean for the person reading this recovering from B6 toxicity? Expect the unexpected. Every, every, every, every day the Facebook group is asked, “is this new symptom part of recoil?” We depend upon members who have been through Recoil to answer these questions. 95% of the time the new symptom for one person is a symptom that another member has experienced and had healed or is healing. It is very important that you join the B6T Smart is Understanding B6 Toxicity Facebook group for support during this time. If any new symptom creates concern or alarm please go to the emergency room and/or follow up with your doctor.